West Virginia, 2012

Flash Flood in West Virginia, May 29, 2012

May 29, 2012 · NWS LWX · 1 event in 1 county or zone

Showers and thunderstorms developed in the lee of the Appalachians during in afternoon, in advance of a slow moving cold front. Moisture in association with the remnants of Tropical Storm Beryl boosted rainfall rates and some of the showers and thunderstorms trained repeatedly over the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed in the lee of the Appalachians during in afternoon, in advance of a slow moving cold front. Moisture in association with the remnants of Tropical Storm Beryl boosted rainfall rates and some of the showers and thunderstorms trained repeatedly over the same locations. An isolated flash flood occurred in Jefferson County, with up to 2.72 inches rainfall reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 2:28 PM EST, 59 minutes earlier.

Area forecast discussion, May 29, 2:28 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT TUE MAY 29 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE WESTERN ATLANTIC THIS AFTERNOON. A
SURFACE TROUGH WILL DEVELOP OVER THE AREA THROUGH TONIGHT BEFORE A
COLD FRONT CROSSES THE REGION WEDNESDAY. HIGH PRESSURE RETURNS
WEDNESDAY NIGHT AND THURSDAY. LOW PRESSURE IS EXPECTED TO IMPACT
THE AREA FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE MID-ATLANTIC REGION STILL REMAINS IN A WARM AND HUMID AIRMASS
THIS AFTN AS HIPRES IS ANCHORED OVER THE WRN ATLANTIC. WEAK HEIGHT
FALLS WILL OCCUR THRU TNGT AS THE UPPER RIDGE MOVES OFF THE ERN
SEABOARD AND AN UPPER LOW TRACKS EWD THRU THE NRN GREAT LAKES. A SFC
COLD FRONT MOVING INTO THE OH VLY THIS AFTN WILL APPROACH THE
APPALACHIANS TNGT.

SINCE THE MRNG CAP HAS ALLOWED FOR PLENTY OF HEATING OVER THE
AREA...TEMPS HAVE BEEN ABLE TO RISE INTO THE UPPER 80S AND LOWER
90S. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THRU THE AFTN...AND
WITH DEWPOINTS IN THE UPPER 60S/LOWER 70S...SB-CAPE VALUES OF
2500-3000 J/KG WILL BE AVAILABLE FOR STORMS TO TAP INTO AS THEY MOVE
EAST OF THE ALLEGHENY PLATEAU.

LATEST VIS SAT IMAGERY SHOWS THE CAP HAS BEEN ERODED OVER THE HIGHER
TERRAIN AS CU FIELD MATURES. SCT SHOWERS AND STORMS WILL CONTINUE TO
INCREASE IN COVERAGE/INTENSITY OVER THE MTS DURING THE LATE AFTN.
THE STRONGER CAP ALONG AND EAST OF I-95 HAS DELAYED ONSET OF DEEP
CONVECTION...BUT THAT SHOULD CHANGE LATE THIS AFTN AND EVE. THE MAIN
THREAT FOR ORGANIZED SVR WX WILL BE LATE IN THE DAY AS THE
PRE-FRONTAL LINE OF STORMS CURRENTLY EXTENDING FROM UPSTATE
NY...SEWD INTO WRN WV AND ERN KY CROSSES THE MTS LATE THIS AFTN AND
MOVES EAST OF THE BLUE RIDGE THIS EVE. ANALYSIS OF THE 18Z SPECIAL
IAD RAOB SOUNDING SHOWS WEAK MID-LVL LAPSE RATES AND DEEP-LAYER
SHEAR VALUES BEING TWO FACTORS THAT HAVE LIMITED THE SVR RISK AT
THIS TIME.  HOWEVER...THESE PARAMETERS WILL BECOME MORE SUPPORTIVE
OF A SVR POTENTIAL THIS EVE AS THE UPPER TROUGH APPROACHES FROM THE
WEST. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS.
THERE IS A LOWER...BUT EXISTENT RISK...FOR LARGE HAIL GIVEN THE
POTENTIAL STRENGTH OF UPDRAFTS.

WITH DEEP SLY FLOW AHEAD OF THE COLD FRONT AND A CONNECTION OF
TROPICAL MOISTURE FROM THE REMNANTS OF BERYL...PWATS WILL INCREASE
TO NEAR 2 INCHES THIS EVE. THERE IS A CONCERN FOR LOCALIZED FLASH
FLOODING OVER PORTIONS OF THE AREA...ESPECIALLY ACROSS THE MTS WHERE
MULTIPLE ROUNDS OF STORMS WILL IMPACT THE SAME LOCATION. THE RISK
APPEARS TO BE ISOLATED ENOUGH THAT A FLASH FLOOD WATCH WAS NOT
ISSUED.

STORMS WILL GRADUALLY DIMINISH FROM WEST TO EAST LATE THIS EVE AND
OVNGT. RESIDUAL SHOWERS FROM THE EVE CONVECTION MAY STILL IMPACT ERN
ZONES THRU THE OVNGT. ANOTHER MUGGY NGT IS IN STORE WITH OVNGT LOWS
RANGING FROM THE MID 60S IN THE HIGHLANDS TO LOWER 70S IN THE CITIES
AND NEAR THE COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE SYNOPTIC COLD FRONT WILL CROSS THE REGION WED. THE REMNANTS OF
TROPICAL STORM BERYL WILL INTERACT THE WITH UPSTREAM TROUGH AS IT
MOVES UP THE CAROLINA COAST. 12Z GUIDANCE STILL PERSISTENT ON THE
MOISTURE ASSOCIATED WITH BERYL STAYING SOUTH AND EAST OF THE AREA.
THE EXCEPTION WILL BE SRN MD...WHERE THE NWRN FRINGE OF THE PRECIP
SHIELD MAY BRUSH THE REGION. FCST SOUNDINGS SHOW LIMITED INSTABILITY
DEVELOPING IN SRN MD BY THE LATE MRNG...SO HAVE ADDED A SLIGHT
CHANCE OF STORMS. ELSEWHERE...COOLER AND DRIER AIR ALOFT WILL MOVE
IN FROM THE WEST IN WAKE OF FROPA. CAA AT THE SFC WILL REMAIN WEST
OF THE CWA TMW...SO MAX TEMPS IN MID 80S ARE EXPECTED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
OLD FRONT EXPECTED TO MOVE E OF CHES BAY WEDNESDAY EVENING. COULD
SEE A FEW LEFTOVER SHOWERS OVER ERN MD...BUT OTHERWISE A DRY NIGHT
EXPECTED WITH NORTHERLY WINDS CIRCULATING AROUND HIGH PRESSURE OVER
THE GREAT LAKES.  NOTICEABLY COOLER WED NIGHT COMPARED TO EARLIER
THIS WEEK...GENERALLY IN THE UPPER 50S TO LOW 60S EAST OF THE BLUE
RIDGE...AND IN THE UPPER 40S TO LOW 50S IN HIGHER ELEVATIONS.

MUCH MORE SEASONABLE WEATHER THURSDAY AS THE HIGH PUSHES INTO NEW
ENGLAND...WITH PARTLY-MOSTLY SUNNY SKIES AND  NEAR NORMAL TEMPS IN
THE UPPER 70S IN MOST AREAS.

AFTERWARDS...LOW PRESSURE OVER THE MISSISSIPPI VALLEY STRENGTHENS AS
IT MOVES NEWD INTO THE GREAT LAKES THURSDAY NIGHT AND FRIDAY. A WARM
FRONT EXTENDING EWD FROM THE LOW WILL PUSH THROUGH THE CWA THURSDAY
NIGHT. SHOWER ACTIVITY WILL BE POSSIBLE ALONG THE FRONT OVER CENTRAL
VA THU NIGHT. WARM HUMID AIRMASS RETURNS FRIDAY AFTER THE WARM FROPA
AND AHEAD OF THE COLD FRONT. MODELS NOT YET IN AGREEMENT ON HOW
QUICKLY THE COLD FRONT APPROACHES THE EAST COAST...WITH ECMWF
ACTUALLY QUICKER THAN THE GFS. WITH DEEP MOISTURE PRESENT...GOOD
POTENTIAL FOR SHOWERS AND TSTMS WITH PERIODS OF HEAVY RAINFALL
SOMETIME IN THE FRI AFTN-SAT MORNING TIME RANGE.

SOMEWHAT UNSETTLED CONDITIONS POSSIBLE SUNDAY THROUGH EARLY NEXT
WEEK WITH A PROGRESSIVE OVERALL WEATHER PATTERN AND SEVERAL
POTENTIAL FRONTAL PASSAGES.

TEMPS NEAR NORMAL FRIDAY-SAT...THEN AROUND 5 DEGREES ABOVE NORMAL
SUN-TUE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

VFR CONDITIONS COULD QUICKLY BECOME IFR CONDITIONS AT MRB AT OR
AROUND 3PM AS SHOWERS AND THUNDERSTORMS DEVELOP AND MOVE ACROSS THE
AIRPORT. A SIMILAR SCENARIO EXPECTED AT THE OTHER AIRPORTS LATER
THIS AFTERNOON INTO THIS EVENING...MAINLY BETWEEN 4PM AND 8PM...AS
SHOWERS AND THUNDERSTORMS DEVELOP AND MOVE EASTWARD AHEAD OF AND
ALONG THE COLD FRONT. CEILINGS AND VISIBILITY COULD LOWER TO IFR
CONDITIONS QUICKLY WITH ANY SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. THERE IS SOME UNCERTAINTY IN HOW FAR SOUTH AND EAST THE
COLD FRONT PUSHES WEDNESDAY MORNING. THEREFORE...THERE IS A
POSSIBILITY OF SOME LEFTOVER SHOWERS AND THUNDERSTORMS REMAINING
NEAR THE BWI...MTN...AND DCA AIRPORT. FOR NOW...WE KEPT SOME LOW
LEVEL CLOUD COVER IN THESE AREAS.

VFR EXPECTED WED NIGHT THROUGH THURSDAY AS HIGH PRESSURE PASSES
NORTH OF THE REGION. PERIODS OF SUB-VFR WITH SHRA/TSRA LIKELY
FRI-SAT. OCCASIONAL SUB-VFR POSSIBLE SUN WITH SOME SHOWER
ACTIVITY.

&&

.MARINE...
ISOLATED POP-UP STORMS POSSIBLE LATE THIS AFTN AND EVE. THE MOST
WIDESPREAD IMPACT WILL OCCUR WHEN A LINE OF TSTMS CURRENTLY OVER THE
APPALACHIANS THIS AFTN MOVES EWD TOWARD WATERS DURING THE MID EVE.
STORMS HAVE THE POTENTIAL TO CONTAIN LOCALLY STRONG WINDS AND HVY
RAIN. BOATERS SHOULD MONITOR THE POTENTIAL FOR SMW/S.

SLY FLOW HAS INCREASED THIS AFTN...WITH WIDESPREAD 20-25 KT GUSTS
OCCURRING ON THE WATERS. SCA WILL CONTINUE FOR ALL MARINE ZONES THRU
ERY EVE. SLY CHANNELING AHEAD OF A COLD FRONT WILL LIKELY PROLONG
SCA-LVL GUSTS A FEW HRS LONGER.

SCA CONDS POSSIBLE WED NIGHT INTO EARLY THURSDAY OVER SRN CHES BAY
AND TIDAL POTOMAC AS THE REMNANTS OF BERYL PASS EAST OF THE WATERS.
WINDS DIMINISH THURSDAY WITH HIGH PRESSURE NORTH OF THE WATERS. SCA
POSSIBLE AGAIN FRI-SAT WITH A FRONTAL BOUNDARY MOVING THROUGH THE
WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ530>534-537-539>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536-538.

&&

SYNOPSIS...JRK/KS
NEAR TERM...JRK
SHORT TERM...JRK
LONG TERM...KS
AVIATION...KS/KLW
MARINE...JRK/KS
Hazardous weather outlook, May 29, 2:57 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT TUE MAY 29 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
357 PM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR
THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
EVENING. SOME STORMS THIS EVENING MAY BECOME SEVERE WITH THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. ALSO...LOCALLY HEAVY
DOWNPOURS MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR A PORTION OF THE WATERS
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING. PLEASE FORWARD ANY THUNDERSTORM WIND OR HAIL REPORTS TO
THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301600-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
357 PM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
EVENING. SOME STORMS THROUGH THIS EVENING MAY BECOME SEVERE WITH
THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. ALSO...LOCALLY
HEAVY DOWNPOURS MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING. PLEASE FORWARD ANY THUNDERSTORM WIND OR HAIL REPORTS TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 29, 2:47 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE MAY 29 2012

WVZ050-055-502-292030-
HARDY WV-HAMPSHIRE WV-EASTERN GRANT WV-
347 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT HARDY...HAMPSHIRE AND EASTERN GRANT
COUNTIES...

AT 347 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF LAHMANSVILLE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOOREFIELD AND ROMNEY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3941 7875 3918 7854 3899 7910 3910 7916
TIME...MOT...LOC 1947Z 236DEG 20KT 3909 7906

KONARIK
Special weather statement, May 29, 3:03 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT TUE MAY 29 2012

VAZ025-504-WVZ506-292045-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-AUGUSTA VA-
403 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND...EASTERN PENDLETON
AND AUGUSTA COUNTIES...

AT 403 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEAD WATERS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE PALO ALTO.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3856 7930 3829 7905 3825 7949 3836 7953
TIME...MOT...LOC 2003Z 245DEG 9KT 3833 7942

SBK
Special weather statement, May 29, 3:05 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT TUE MAY 29 2012

VAZ026-027-029-292045-
SHENANDOAH VA-PAGE VA-ROCKINGHAM VA-
405 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...PAGE AND ROCKINGHAM
COUNTIES...

AT 405 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHERRY GROVE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BROADWAY...TIMBERVILLE...MOUNT JACKSON AND
STANLEY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3886 7855 3856 7841 3849 7895 3866 7897
TIME...MOT...LOC 2005Z 251DEG 17KT 3858 7886

KONARIK
Special weather statement, May 29, 3:07 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT TUE MAY 29 2012

MDZ502-WVZ050-055-501>504-292045-
HARDY WV-HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-WESTERN GRANT WV-
EASTERN GRANT WV-
407 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...CENTRAL AND
EASTERN ALLEGANY...WESTERN MINERAL...EASTERN MINERAL...WESTERN GRANT
AND EASTERN GRANT COUNTIES...

AT 408 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHEAST OF KEYSER TO 3 MILES NORTH OF
WILLIAMSPORT TO MAYSVILLE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE MOOREFIELD AND ROMNEY.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3951 7848 3927 7857 3903 7880 3906 7930
      3927 7915 3944 7900
TIME...MOT...LOC 2008Z 267DEG 24KT 3941 7891 3925 7897
          3913 7911

SBK
Special weather statement, May 29, 3:13 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT TUE MAY 29 2012

VAZ027-028-030-031-292100-
SHENANDOAH VA-WARREN VA-CLARKE VA-FREDERICK VA-
413 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...WARREN...CLARKE AND
FREDERICK COUNTIES...

AT 413 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF STRASBURG...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STEPHENS CITY...MILLWOOD PIKE...WINCHESTER
AND GREENWOOD.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3927 7813 3905 7793 3889 7839 3902 7848
TIME...MOT...LOC 2013Z 237DEG 20KT 3897 7833

KONARIK
Special weather statement, May 29, 3:27 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT TUE MAY 29 2012

VAZ025-504-292115-
EASTERN HIGHLAND VA-AUGUSTA VA-
427 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND AUGUSTA
COUNTIES...

AT 427 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILLIAMSVILLE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE CLOVER CREEK...DEERFIELD...LIBERTY...HEAD
WATERS AND WEST AUGUSTA.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3843 7939 3819 7914 3814 7945 3816 7945
      3816 7947 3815 7953 3818 7953 3820 7963
      3823 7965
TIME...MOT...LOC 2027Z 243DEG 9KT 3820 7953

KONARIK

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berkeley

When
May 29, 3:27 PM EST to 6:00 PM EST
Where
Berkeley County, 1.98 mi SSW of Vanclevesville to 2.04 mi SSW of Vanclevesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.403, -77.912

Short Road near the Berkeley-Jefferson Counties line had flash flooding. A nearby spotter recorded 2.72 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377980.